Alert archive / Iowa / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 3, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Apr 5, 1997, 4:03 PM CST for Winneshiek County, Iowa. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 5, 1997, 4:03 PM CST (22:03 UTC)
- Expired
- Apr 5, 1997, 4:35 PM CST
- In force
- 32 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Winneshiek County, IA
The radar
The La Crosse radar (KARX), 79 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 5, 4:15 PM CST | Thunderstorm Wind 52 | Decorah, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 5, 2:30 PM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.1 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 515 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KLSE 052204 RRA
SVRLSE
IAC191-052235-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
403 PM CST SAT APR 5 1997
* SEVERE THUNDERSTORM WARNING FOR
WINNESHIEK COUNTY - NORTHEASTERN IOWA
* UNTIL 435 PM CST
* SOME LOCATIONS AFFECTED
CALMAR
DECORAH
* AT 404 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF DECORAH. THIS
STORM WAS MOVING NORTH A<T 40 MPH.
* THE STORM WILL BE NEAR DECORAH BY 415 PM.
THE MAIN THREAT FROM THESE STORMS IS DAMAGING WINDS. DO NOT GO
OUTDOORS.
RACY/RIECKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 2:36 PM CST, 1 hour 27 minutes earlier.
Area forecast discussion, Apr 5, 2:36 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 235 PM CST SAT APR 5 1997 FORECAST PROBLEM THIS EVENING WILL BE THE THREAT OF SEVERE WEATHER...WITH LONGER TERM PROBLEMS BEING THE ENDING OF RAIN OVERNIGHT. MID AFTERNOON SURFACE ANALYSIS SHOWED STRONG LOW PRESSURE OVER NEB WITH A COLD FRONT/DRY LINE ARCING INTO CENTRAL IA. A LARGE BATCH OF SHOWERS WERE LOCATED FM SOUTHWEST MN INTO EASTERN IA AT 20Z...WITH A THIN BAND OF INTENSIFYING THUNDERSTORMS FROM SOUTHEAST IA INTO THE KFOD AREA. SOME WIND DAMAGE HAS BEEN NOTED IN SOUTHEAST IA. LATEST RUC MODEL CONTINUES TO SHOW INCREASED MID LEVEL COLD ADVECTION OCCURING OVER MUCH OF THE KARX FORECAST AREA. WITH MOISTURE IN PLACE AND LOW LEVEL WINDS INCREASING...THE GUSTY LINE OF LOW TOPPED THUNDERSTORMS WILL CONTINUE TO LIFT NORTH ACROSS IA AND INTO SOUTHEAST MN THIS EVENING. MAIN THREAT WILL BE DAMAGING WINDS. FURTHER EAST...INSTABILITY IS NOT AS STRONG...BUT GUSTY THUNDERSTORMS ARE STILL A THREAT. GRIDDED DATA SUGGESTS THAT MUCH DRIER AIR WILL ADVECT INTO THE REGION LATER TONIGHT. AS SURFACE LOW PRESSURE HEADS NORTHEAST INTO THE WESTERN GREAT LAKES LATE TONIGHT...CYCLONIC FLOW AND STRONG COLD AIR ADVECTION WILL BRING BACK A STRATOCUMULUS DECK AND SCATTERED SHOWERS. 3-HOURLY NGM GUIDANCE TEMPERATURES LOOK GOOD. RACY
In the hours before
Special weather statement, Apr 5, 3:55 PM CST, 8 minutes before
IAZ010-019-029-030-052300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 355 PM CST SAT APR 5 1997 ...STRONG WIND GUSTS CONTINUE WITH THUNDERSTORMS IN NORTHEAST IOWA... AT 338 PM...A WIND GUST TO 41 MPH WAS REPORTED AT OELWEIN BY AN AUTOMATED WEATHER STATION...COURTESY OF KWWL-TV. AT 345 PM...STRONG WIND GUSTS OF 40 TO 50 MPH WERE REPORTED IN THE NEW HAMPTON AREA BY A COOPERATIVE WEATHER OBSERVER. SHEA
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 3:13 PM CST | Severe Thunderstorm Warning | ARX | Chickasaw, Floyd | 32 min |
| Apr 5, 3:13 PM CST | Severe Thunderstorm Warning | ARX | Fayette | 32 min |
| Apr 5, 4:24 PM CST | Severe Thunderstorm Warning | ARX | Allamakee | 61 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.